Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 84, NWS Wichita, KS

April 19, 2002Lincoln County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 19, 2002, 12:01 AM CDT for Lincoln County, Kansas. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 19, 2002, 12:01 AM CDT (05:01 UTC)
Expired
Apr 19, 2002, 1:00 AM CDT
In force
59 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Lincoln County, KS

The radar

The Grand Island radar (KUEX), 128 km from the middle of the area, began a volume at 05:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 12:20 AM CDTHail 1Wolf Creek, KS
Apr 19, 1:02 AM CDTHail 0.75Hunter, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.0 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2002-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2002-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5990 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 190501
SVRICT
KSC105-190600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1200 AM CDT FRI APR 19 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN CENTRAL KANSAS

* UNTIL 100 AM CDT.

* AT 1201 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF LUCAS...OR ABOUT 17 MILES
  NORTHEAST OF RUSSELL...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR SYLVAN GROVE AROUND 1210 AM CDT...
  NEAR BARNARD AROUND 1250 AM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...

THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.
THIS IS A DANGEROUS STORM. SEEK A STURDY SHELTER IMMEDIATELY

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR LINCOLN
COUNTY UNTIL 100 AM CDT.

LAT...LON 3913 9849 3890 9848 3926 9781 3948 9802

/ES

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 8:00 PM CDT, 4 hours 1 minute earlier.

Area forecast discussion, Apr 18, 8:00 PM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION...MESO UPDATE
NATIONAL WEATHER SERVICE WICHITA KS
800 PM CDT THU APR 18 2002

AS OF 0130Z...DRYLINE HAD RETREATED TO A PSN FM JUST W OF SALINA
THROUGH RICE COUNTY...INTO NRN STAFFORD COUNTY. HOWEVER LATEST RADAR
TRENDS SHOW THE STORMS LINING UP ALONG A MORE WEST TO EAST ORIENTED
BOUNDARY FM CNTRL STAFFORD CO...ACROSS RICE...MCPHERSON AND MARION
COUNTIES. 925-850 WINDS WL INCREASE FM THE S-SW THROUGH 03Z...
CREATING STRONG CONVERGENCE IN THIS REGION...ALSO SUPPORTING SOME
BACK-BUILDING CELLS. CORFIDI VECTORS SUGGEST CONTINUED EWD
PROPAGATION OF CELLS AND SOME TRAINING ECHOES. THUS, WL HAVE TO
WORRY ABOUT LOCALIZED FLASH FLOODING THIS EVENING.

WILL STILL NEED TO WATCH ANY INDIVIDUAL CELLS FOR AT LEAST THE NEXT
1-3 HRS...PARTICULARLY IF LOW LVL WINDS CAN BACK CREATING HIGHER
0-3KM SHEAR. THE STORMS MAY TREND TOWARD MORE ELEVATED IN NATURE IN
THE 03Z TO 06Z TIMEFRAME ACCORDING TO FCST RUC SOUNDINGS. OTHER
ELEVATED CONVECTION SEEMS PROBABLE IN CENTRAL KANSAS LATER TONIGHT
AS THE FRONT DROPS INTO THIS REGION FROM NEBRASKA.

CARUSO

.ICT...
KS...NONE.

In the hours before

Special weather statement, Apr 18, 9:15 PM CDT, 2 hours 46 minutes before
KSZ032-033-047>053-067>069-082-083-091>093-190701-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
915 PM CDT THU APR 18 2002

...TORNADO WATCH NUMBER 112 HAS BEEN ALLOWED TO EXPIRE FOR CENTRAL
AND SOUTH-CENTRAL KANSAS...

HOWEVER SEVERE THUNDERSTORM WATCH NUMBER 119 IS NOW IN EFFECT UNTIL
2 AM CDT FOR THE FOLLOWING COUNTIES

IN CENTRAL KANSAS...

  RUSSELL...           LINCOLN...           SALINE...
  BARTON...            ELLSWORTH...         RICE...
  MCPHERSON...         MARION...            CHASE...

...AND IN SOUTH CENTRAL KANSAS

  RENO...                  HARVEY...

CITIES INCLUDED IN SEVERE THUNDERSTORM WATCH NUMBER 119 ARE
LINCOLN...RUSSELL...ELLSWORTH...SALINA...HUTCHINSON...NEWTON...AND
COTTONWOOD FALLS.

LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE IN THESE AREAS. IF YOU
LIVE IN THE WATCH AREA...BE ALERT FOR THREATENING WEATHER
CONDITIONS AND LISTENING FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

ES
Local storm report, Apr 18, 10:52 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1052 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    2 NW MCPHERSON            KS   .88 INCH HAIL
04/18/02   MCPHERSON                      REPORTED BY TRAINED
                                          SPOTTER.

0557 PM    7 NW MCPHERSON            KS   1.50 INCH HAIL
04/18/02   MCPHERSON                      REPORTED BY TRAINED
                                          SPOTTER.

0604 PM    LINDSBORG                 KS   .75 INCH HAIL
04/18/02   MCPHERSON                      REPORTED BY TRAINED
                                          SPOTTER.

0610 PM    8 N MCPHERSON             KS   1.75 INCH HAIL
04/18/02   MCPHERSON                      REPORTED BY TRAINED
                                          SPOTTER.

0610 PM    4 N MCPHERSON             KS   2.00 INCH HAIL
04/18/02   MCPHERSON                      REPORTED BY TRAINED
                                          SPOTTER.

0630 PM    4 NE MCPHERSON            KS   TORNADO
04/18/02   MCPHERSON                      TRAINED SPOTTER REPORTED
                                          BRIEF TORNADO TOUCHDOWN.

0631 PM    4 N GALVA                 KS   TORNADO
04/18/02   MCPHERSON                      LAW ENFORCEMENT REPORTED
                                          BRIEF TORNADO TOUCHDOWN.

0655 PM    MCPHERSON                 KS   1.25 INCH HAIL
04/18/02   MCPHERSON                      REPORTED BY CO-OP
                                          OBSERVER.

0730 PM    3 E SAXMAN                KS   .75 INCH HAIL
04/18/02   RICE                           REPORTED BY TRAINED
                                          SPOTTER.

0733 PM    2 NW SAXMAN               KS   .88 INCH HAIL
04/18/02   RICE                           REPORTED BY LAW
                                          ENFORCEMENT.

0740 PM    2 SE LITTLE RIVER         KS   1.00 INCH HAIL
04/18/02   RICE                           REPORTED BY TRAINED
                                          SPOTTER.

0750 PM    1 S DURHAM                KS   .75 INCH HAIL
04/18/02   MARION                         REPORTED BY TRAINED
                                          SPOTTER.

0756 PM    MCPHERSON                 KS   .75 INCH HAIL
04/18/02   MCPHERSON                      REPORTED BY TRAINED
                                          SPOTTER.

0820 PM    LEHIGH                    KS   .88 INCH HAIL
04/18/02   MARION                         REPORTED BY LAW
                                          ENFORCEMENT.

0823 PM    HILLSBORO                 KS  .88 INCH HAIL
04/18/02   MARION                         REPORTED BY TRAINED
                                          SPOTTER.

0826 PM    MCPHERSON                 KS   .75 INCH HAIL
04/18/02   MCPHERSON                      REPORTED BY
                                          CO-OP OBSERVER.

0830 PM    4 SW CONWAY               KS   1.25 INCH HAIL
04/18/02   MCPHERSON                      REPORTED BY TRAINED
                                          SPOTTER.

0830 PM    HILLSBORO                 KS   70 MPH TSTM WIND GUST
04/18/02   MARION

0853 PM    MARION LAKE               KS   .75 INCH HAIL
04/18/02   MARION                         REPORTED BY TRAINED
                                          SPOTTER.

0920 PM    9 W ELMDALE               KS   .75 INCH HAIL
04/18/02   CHASE                          REPORTED PUBLIC.

0930 PM    2 NW ELMDALE              KS   .75 INCH HAIL
04/18/02   CHASE                          REPORTED BY PUBLIC.

1010 PM    MCPHERSON                 KS   .75 INCH HAIL
04/18/02   MCPHERSON                      REPORTED BY PUBLIC.

1018 PM    DURHAM                    KS   .75 INCH HAIL
04/18/02   MARION                         REPORTED BY LAW
                                          ENFORCEMENT.

1018 PM    4 W TAMPA                 KS   .88 INCH HAIL
04/18/02   MARION                         REPORTED BY TRAINED
                                          SPOTTER.
1023 PM    HILLSBORO                 KS   .88 INCH HAIL
04/18/02   MARION                         REPORTED BY TRAINED
                                          SPOTTER.

1030 PM    DURHAM                    KS   .75 INCH HAIL
04/18/02   MARION                         REPORTED BY PUBLIC.

1030 PM    1 E DURHAM                KS   .75 INCH HAIL
04/18/02   MARION                         REPORTED BY TRAINED
                                          SPOTTER.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 7:02 PM CDTSevere Thunderstorm WarningICTRice43 min
Apr 18, 7:26 PM CDTSevere Thunderstorm WarningICTMcPherson64 min
Apr 18, 7:43 PM CDTSevere Thunderstorm WarningICTRice62 min
Apr 18, 8:19 PM CDTTornado WarningICTMcPherson41 min
Apr 18, 8:23 PM CDTSevere Thunderstorm WarningICTMarion67 min
Apr 18, 9:06 PM CDTSevere Thunderstorm WarningICTChase39 min
Apr 18, 9:56 PM CDTSevere Thunderstorm WarningICTMcPherson, Marion49 min
Apr 18, 10:44 PM CDTSevere Thunderstorm WarningICTMarion61 min
Apr 18, 11:10 PM CDTSevere Thunderstorm WarningICTChase65 min
Apr 18, 11:17 PM CDTTornado WarningICTChase28 min
Apr 18, 11:30 PM CDTSevere Thunderstorm WarningICTRussell60 min
Apr 18, 11:36 PM CDTSevere Thunderstorm WarningICTSaline39 min
Apr 18, 11:45 PM CDTSevere Thunderstorm WarningICTChase60 min
Apr 19, 1:02 AM CDTSevere Thunderstorm WarningICTLincoln43 min
Apr 19, 1:17 AM CDTTornado WarningICTLincoln28 min
Apr 19, 3:25 PM CDTSevere Thunderstorm WarningICTWilson35 min
Apr 19, 3:32 PM CDTSevere Thunderstorm WarningICTAllen, Neosho43 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.